Alert archive / New York / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 1, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Apr 14, 2019, 7:07 PM EDT for Chautauqua County, New York. It was in force for 53 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 14, 2019, 7:07 PM EDT (23:07 UTC)
- Expired
- Apr 14, 2019, 8:00 PM EDT
- In force
- 53 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Chautauqua County, NY
The radar
The Buffalo radar (KBUF), 104 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 7:35 PM EDT | HAIL 2 | 2 Nnw Findley Lake, NY | |
| Apr 14, 7:43 PM EDT | TSTM WND DMG | Findley Lake, NY | TREES DOWN IN FINDLEY LAKE |
| Apr 14, 7:47 PM EDT | TSTM WND DMG | Mina, NY | TREES DOWN IN MINA |
| Apr 14, 7:48 PM EDT | HAIL 1.75 | 1 S West Portland, NY | |
| Apr 14, 7:49 PM EDT | HAIL 1.75 | Mayville, NY | |
| Apr 14, 8:06 PM EDT | HAIL 1.75 | Sherman, NY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 14, 6:46 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1674 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
573
WUUS51 KBUF 142307
SVRBUF
NYC013-150000-
/O.NEW.KBUF.SV.W.0001.190414T2307Z-190415T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
707 PM EDT SUN APR 14 2019
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Chautauqua County in western New York...
* Until 800 PM EDT..
* At 707 PM EDT, a severe thunderstorm was located over Waterford, or
15 miles southeast of Erie, moving northeast at 65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Jamestown, Fredonia, Westfield, Lakewood, Falconer, Mayville,
Clymer, Long Point State Park, Jamestown West and Findley Lake.
This includes Interstate 86 between exits 4 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 300 AM EDT for western New
York.
LAT...LON 4224 7976 4254 7907 4211 7906 4200 7945
4200 7976
TIME...MOT...LOC 2307Z 240DEG 58KT 4195 7998
HAIL...1.00IN
WIND...60MPH
$$
Apffel2 follow-up statements
035
WWUS51 KBUF 142328
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
728 PM EDT SUN APR 14 2019
NYC013-150000-
/O.CON.KBUF.SV.W.0001.000000T0000Z-190415T0000Z/
Chautauqua NY-
728 PM EDT SUN APR 14 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR CHAUTAUQUA COUNTY...
At 727 PM EDT, a severe thunderstorm was located over Findley Lake,
or 20 miles east of Erie, moving northeast at 55 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Jamestown, Fredonia, Westfield, Lakewood, Falconer, Mayville, Clymer,
Long Point State Park, Jamestown West and Findley Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 300 AM EDT for western New
York.
LAT...LON 4251 7914 4211 7906 4200 7945 4200 7976
4224 7976
TIME...MOT...LOC 2327Z 238DEG 48KT 4213 7972
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...70MPH
$$
Apffel544
WWUS51 KBUF 142359
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
759 PM EDT SUN APR 14 2019
NYC013-150008-
/O.EXP.KBUF.SV.W.0001.000000T0000Z-190415T0000Z/
Chautauqua NY-
759 PM EDT SUN APR 14 2019
...THE SEVERE THUNDERSTORM WARNING FOR CHAUTAUQUA COUNTY WILL EXPIRE
AT 800 PM EDT...
The storm which prompted the warning has moved out of a portion
of the area. Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 300 AM EDT for western New
York.
LAT...LON 4251 7914 4211 7906 4200 7945 4200 7976
4224 7976
TIME...MOT...LOC 2358Z 240DEG 58KT 4238 7914
$$
ApffelWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 6:30 PM EDT, 37 minutes earlier.
Area forecast discussion, Apr 14, 6:30 PM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
630 PM EDT Sun Apr 14 2019
.SYNOPSIS...
Low pressure will track directly across the eastern Great Lakes
tonight before exiting across northern New England Monday. This
system will produce periods of rain today and tonight, with a line
of thunderstorms also crossing the region from west to east tonight.
Periods of light rain and wet snow will continue through Monday
before high pressure brings a return to dry weather Monday night and
early Tuesday. Temperatures will run below normal early in the week
before a significant warming trend arrives later in the week.
&&
.NEAR TERM /THROUGH MONDAY/...
Regional radars show strong to severe storms tracking NE across Ohio
and heading towards Pennsylvania this evening. While our forecast
area at the moment is largely quiet, other than the light
precipitation from early today exiting the North Country, it will
begin to get active again within the next couple of hours with the
arrival of the convective activity to our SW. Ahead of the
convection, a drastic temperature gradient exists across our
forecast area with 40s north of the warm section and 60s entering
our far southwestern counties (Chautauqua and Cattaraugus) this
evening.
With that said, the convection to our SW will be the main event for
our forecast area for the first half of tonight. This line of
showers and thunderstorms will arrive across far Western NY around
or shortly after 00Z, then progress rapidly east across the area,
crossing the Genesee Valley by 03Z and moving to Central NY and east
of Lake Ontario by 06Z. Behind this main line of convection, a few
light showers will persist overnight as DPVA with the main mid level
trough crosses the eastern Great Lakes tonight.
Severe Potential...
The strongly forced synoptic scale setup will produce a high
shear/low CAPE environment. Forecast soundings show SBCAPE rising to
400-600J/kg this evening in the warm sector. The instability is not
being diurnally driven, rather, unstable air will be advected into
the region after dark by strong theta-E advection in the warm
sector. Very strong deep layer shear and strongly forced convergence
along the pre-frontal trough will likely support a linear storm
mode, as shown by most CAMS guidance. The line of storms will be
capable of producing damaging winds as the primary risk. Poor mid
level lapse rates and relatively shallow convective depth will
greatly limit the large hail potential. Low level shear is
impressive, with effective 0-1km helicity on the order of 300-400
m2/s2. Strong synoptic scale forcing and associated ageostrophic
flow adjustments combined with the strong low level shear may
support a few LEWP structures along the line of storms, with an
isolated QLCS tornado risk not out of the question. The severe
weather risk will primarily be from the western Southern Tier into
the western Finger Lakes. Farther north, near surface cold air and
associated strong low level inversion will likely prevent convective
wind from reaching the surface, including both Buffalo and Rochester.
Heavy Rain Potential...
The bulk of the heavy rain will fall in a very short period along
the convective line through the first half of tonight. The fast,
forward propagating nature of the convective line will greatly limit
potential for flooding. Rainfall totals will likely reach 0.75-1.25"
on average for most of the area from today through tonight, with a
few spots seeing 1.5" where the strongest convection develops. This
rain will likely be enough to produce ponding of water in poor
drainage areas, but more significant flooding is not expected. RFC
river forecasts show some rises on rivers, but none are forecast to
reach flood stage.
Monday the surface low will move through northern New England. The
mid level trough and wrap around moisture will slowly cross the
eastern Great Lakes, and combine with northwest upslope flow to
produce plenty of light rain and light, wet snow through the day. It
will be a chilly, breezy day with temperatures falling into the
upper 30s to lower 40s at lower elevations and mid 30s higher
terrain following warmer temperatures before daybreak.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
A broad and low amplitude upper level longwave ridge will be over
the Central US Monday night, with the next system dropping through
the Pacific Northwest. The resulting surface pattern will feature
high pressure over the Southeast US extending across NYS, while
cyclogenesis begins east of the Rockies Tuesday morning.
East of the developing low, a pseudo-stationary baroclinic boundary
will become a focus for showers that will eventually stretch from
the surface low in the central plains all the way across either NYS
or PA and off the coast. For the past several days, models have had
a good handle on the existence of this boundary, but have struggled
a little with location. Being that the rain swath won't be
consistent and will have a relatively narrow N-S width of ~150 mi,
have no choice but to continue with a long period (Tue-Wed) of a
general chance of showers. Similarly problematic will be
temperature forecasts. If the boundary ends up to our south, we'll
see less precipitation but also lower temperatures. If overhead or
north, temperatures will be higher. In short, the midweek period
features an overall low confidence forecast much of WNY. There is
higher confidence for cooler and dry weather east of Lake Ontario
however, at least through Wednesday.
Wednesday night, the stalled frontal boundary, should eventually
move north into Ontario/Quebec, taking any rain across NYS, or into
and then north of NYS. This will will put WNY in the warm sector
east of the deepening surface low over the midwest late Wednesday
night.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
By Thursday, most if not all of our region will be in the warm
sector as this boundary pushes northward into Canada. Depending
on the position of the boundary, there is a small risk of
showers, but the vast majority of the day should be dry and
pleasant with high temperatures in the mid 60s to lower 70s.
As the low tracks across the central Great Lakes and into southern
Ontario, an associated cold/occluded front will move into the
area. Based on latest model guidance, it is most likely to move
across the region Friday into Friday night. This will produce a
line of showers, and there is ample instability for some
thunderstorms to be embedded in this line a well. Friday will
remain on the warm side with highs in the 60s to around 70.
The frontal boundary will slowly push to the east into New
England on Saturday, but a risk of showers will persist since
the upper level low will move across the area through Saturday
and Saturday night. Drier air will build into the region Sunday
when this trough exits into New England. Temperatures will be
cooler, with highs in the 50s over the weekend.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Regional radars show strong to severe storms tracking NE across Ohio
and heading towards Pennsylvania this evening. This area of
convection will arrive from our southwest which will reach Western
NY (KBUF,KIAG,KJHW) between 00Z and 01Z, KROC and KDSV by 03Z, and
KART by 06Z. The thunderstorm potential will only last for an hour
or two at any one location. The line of storms may produce gusty
winds across the western Southern Tier and western Finger Lakes.
CIGS will deteriorate to MVFR/IFR from west to east this evening,
with MVFR to IFR continuing tonight. VSBY will drop to IFR in areas
of heavier rainfall, especially along the convective line through
the first half of tonight. Some patchy fog may also develop for
several hours tonight in the KBUF,KIAG,KROC areas and south shore of
Lake Ontario in the low level chilly northeast flow off the lake,
with local IFR VSBY.
There will be a period of low level wind shear this evening ahead of
the convective line as a strong 50 knot low level jet crosses the
region.
The surface low will move across northern New England Monday.
Extensive wrap around moisture will produce occasional light rain
and wet snow on Monday with areas of MVFR VSBY. Widespread MVFR CIGS
will continue, with some IFR across higher terrain in the morning.
Outlook...
Tuesday...VFR.
Tuesday night and Wednesday...Areas of MVFR with showers likely.
Thursday and Friday...Mainly VFR. A chance of showers.
&&
.MARINE...
Low pressure will move across the eastern Great Lakes tonight before
exiting across northern New England Monday. Northeast winds will
remain elevated this evening which will continue Small Craft
Advisory conditions to the south shore of Lake Ontario, and Lake
Erie mainly from Dunkirk southwestward. The northeast winds will
quickly diminish later tonight as the low moves by. West to
northwest winds will quickly increase again Monday morning in the
wake of this system, with Small Craft Advisory worthy winds and
waves continuing through Monday night. A ridge of high pressure will
build into the eastern Great Lakes by Tuesday, bringing with it
lighter winds.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 8 PM EDT Monday for LEZ040.
Small Craft Advisory from 4 AM to 8 PM EDT Monday for
LEZ041.
Small Craft Advisory from 5 AM to 8 PM EDT Monday for
LEZ020.
Small Craft Advisory until 8 PM EDT Monday for LOZ030.
Small Craft Advisory until 5 AM EDT Tuesday for LOZ043.
Small Craft Advisory until 11 PM EDT Monday for LOZ042.
Small Craft Advisory from 11 AM Monday to 5 AM EDT Tuesday
for LOZ044-045.
&&
SYNOPSIS...AR/Hitchcock
NEAR TERM...AR/Hitchcock
SHORT TERM...AR/Zaff
LONG TERM...Apffel
AVIATION...AR/Hitchcock
MARINE...AR/HitchcockHazardous weather outlook, Apr 14, 7:00 PM EDT, 7 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 700 PM EDT Sun Apr 14 2019 NYZ012-013-019>021-152300- Wyoming-Livingston-Chautauqua-Cattaraugus-Allegany- 700 PM EDT Sun Apr 14 2019 ...TORNADO WATCH 69 IN EFFECT UNTIL 3 AM EDT MONDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Periods of rain will move across the region through tonight. Rainfall amounts of 0.75 to 1.25 inches are expected. These rainfall amounts may result in minor ponding of water in poor drainage areas. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>003-010-011-085-152300- Niagara-Orleans-Monroe-Northern Erie-Genesee-Southern Erie- 700 PM EDT Sun Apr 14 2019 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Periods of rain will move across the region through tonight. Rainfall amounts of 0.75 to 1.25 inches are expected. These rainfall amounts may result in minor ponding of water in poor drainage areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004>006-014-152300- Wayne-Northern Cayuga-Oswego-Ontario- 700 PM EDT Sun Apr 14 2019 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. Periods of rain will move across the region through tonight. Rainfall amounts of 0.75 to 1.25 inches are expected. These rainfall amounts may result in minor ponding of water in poor drainage areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-008-152300- Jefferson-Lewis- 700 PM EDT Sun Apr 14 2019 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Tonight. Periods of rain will move across the region through tonight. Rainfall amounts of 0.75 to 1.25 inches are expected. These rainfall amounts may result in minor ponding of water in poor drainage areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-042>045-062>065-SLZ022-024-152300- Upper Niagara River and Buffalo Harbor-Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 700 PM EDT Sun Apr 14 2019 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Tonight. Periods of rain will move across the region through tonight. Rainfall amounts of 0.75 to 1.25 inches are expected. These rainfall amounts may result in minor ponding of water in poor drainage areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-152300- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 700 PM EDT Sun Apr 14 2019 This Hazardous Weather Outlook is for portions of Lake Erie. .DAY ONE...Tonight. Periods of rain will move across the region through tonight. Rainfall amounts of 0.75 to 1.25 inches are expected. These rainfall amounts may result in minor ponding of water in poor drainage areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Reynolds
In the hours before
Special weather statement, Apr 14, 6:24 PM EDT, 43 minutes before
Special Weather Statement National Weather Service Buffalo NY 624 PM EDT Sun Apr 14 2019 NYZ019>021-150000- Chautauqua-Cattaraugus-Allegany- Including the cities of Jamestown, Olean, and Wellsville 624 PM EDT Sun Apr 14 2019 ...STRONG THUNDERSTORMS APPROACHING THE WESTERN SOUTHERN TIER... A line of strong thunderstorms will enter far western New York around 730 p.m. and move across the Western Southern Tier including Chautauqua, Cattaraugus, and Allegheny counties this evening. This line is capable of producing damaging winds, large hail, and possibly an isolated tornado. Anyone located outdoors, boating, or at any location vulnerable to strong winds should seek shelter now. Apffel
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 8:28 PM EDT | Small Craft Advisory | BUF | 59 hr | |
| Apr 14, 1:36 PM EDT | Small Craft Advisory | BUF | 42 hr | |
| Apr 14, 7:41 PM EDT | Special Marine Warning | BUF | 34 min | |
| Apr 14, 7:49 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Chautauqua, Erie | 41 min |
Nearby
Severe Thunderstorm Warnings in New York, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.